Hail, Chippewa
- When
- July 13, 4:35 PM CST to 4:40 PM CST
- Where
- Chippewa County, 1.38 mi N of Maynard
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.940, -95.470
Received a delayed report of several minutes of 1 to 1.5 inch hail.
Several scattered thunderstorms developed in northwest flow and moved across the region. These storms has supercell characteristics, and were efficient hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several scattered thunderstorms developed in northwest flow and moved across the region. These storms has supercell characteristics, and were efficient hail producers. There were several reports of golfball size or larger hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 2:38 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Jul 13 2023 .DISCUSSION...(This evening through Thursday) Issued at 336 PM CDT Thu Jul 13 2023 KEY MESSAGES: - Warmer, above-normal temperatures through Saturday, cooler to start next week, then warmer again mid-to-late next week. - Scattered showers and thunderstorms through Friday with potential for a few strong to severe thunderstorms today into this evening. - No beneficial widespread precipitation forecast over the next week. - A return of Canadian wildfire haze/smoke to the area Friday into the weekend. TODAY... Current radar imagery reveals a cluster of thunderstorms along and south of I-90. A few sites in N IA have reported 40+ kt gusts associated with the TS clusters. This initiation is running a few hours earlier than what guidance had so the assumption is we'll continue to see additional development over SW MN with an agitated CU field present on visible imagery. Temperatures have warmed into the mid to upper 80s across the region with dew points in the mid to upper 60s across W and S MN where the better low level moisture plume is present. Further north, diurnal mixing has lowered the dew points across the Twin Cities and portions of central MN. This should limit TS potential until later in the afternoon/evening hours. The culprit for scattered TS in the Twin Cities can be tracked back to NW MN where an area of showers and storms has developed over the past hour or two. Forecast soundings indicate 30 to 40kts of shear with plenty of instability but the lack of significant low level forcing should be the limiting factor for today's potential. If outflow boundaries begin to get into play we could see locally enhanced TS potential. The SPC SWO maintained a slight risk across S MN into the Twin Cities. Main severe hazard will be the potential for damaging winds and large hail with any strong to severe storms that. TONIGHT through THURSDAY... Precip chances will gradually shift southeast overnight. The best chances for rain will be S MN, W MN, and W WI but we're not expecting any widespread beneficial rain with this event. Any rainfall received from storms today/tonight will not make an improvement with the ongoing drought and the hit-and-miss nature of storms will mean most areas will receive little to no rain while others receive highly localized heavy rain. Low stratus or patchy dense fog could develop outside of the Twin Cities late tonight. Forecast dew point depressions will be near-zero for a few hours before sunrise Friday morning. The other concern is the return of Canadian wildfire smoke to the region Friday into Saturday. Guidance brings in a dense swath of smoke arriving from the northwest and encompassing much of Minnesota into western Wisconsin on Friday. An Air Quality Alert was issued by the MPCA for the entire state to address degraded air quality associated with the wildfire smoke. This would also bring a return of hazy sky/visibility conditions that go along with wildfire smoke. I've opted to continue with Haze to the gridded/text products but should model continuity provide higher confidence, explicit Smoke mention along with reduced visibilities may also needed to be added to the forecast. Friday will bring another chance for scattered showers and storms across the Upper MS valley that will be diurnally driven. A cold front will move through on Saturday which will bring cooler-than- normal temperatures for the second half of the weekend into early next week. A few rain showers may occur over our WI counties Saturday afternoon as another embedded sfc trough pivots thru the upper low over east-central Canada. However, precipitation chances dry up as the weekend progresses as the low drops south into the Upper Great Lakes this weekend. This will bring drier, continental polar airmass into our region, which should greatly decrease any low level moisture necessary for precipitation. With already relatively dry mid-levels we will remain dry through the middle of next week. Temperatures will rebound toward the end of the forecast period with highs back into the mid 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1223 PM CDT Thu Jul 13 2023 Some MVFR cigs remain over western WI with isol SHRA just outside of our WI sites. VFR conditions will prevail from this afternoon through tonight. The primary forecast concern is the potential precip chances/timing. Scattered SHRA/TSRA from late this afternoon through tonight but forecast confidence remains low with timing/placement. Best timing of precip looks to be after 00z this evening across central MN and after 02/03z E MN and W WI so have opted to not mention precip at this point and let CAMs come into better agreement on the timing/placement of such activity before adding it into the TAFs. Another concern for Friday AM is the potential for patchy low stratus/BR development with dew point depressions near 0. Finally, Friday afternoon will see the return of Canadian wildfire smoke but I've opted to keep HZ out from non-MSP sites for now. KMSP... VFR this afternoon with SCT diurnal CU with southwesterly winds gusting up to 20kts. Primary concern is later this evening with potential for -SHRA and TS to move across the site. Given the low confidence with this event, introduced only a PROB30 for TSRA. Fog is possible to develop early tomorrow morning but confidence lacked with inclusion in the TAF at this time. /OUTLOOK FOR KMSP/ SAT...VFR. Wind W 10-15 kts. SUN...VFR. Wind W 15G30 kts. MON...VFR. Wind NW 15G30 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...BPH/RMD
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 244 PM CDT Thu Jul 13 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 244 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will develop across S and W MN this afternoon. A few storms over central through southern Minnesota may be strong to severe, potentially producing damaging winds or large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Canadian wildfire smoke will return to the region Friday and lasting into the weekend. There is an Air Quality Alert on Friday for the entire state of Minnesota due to degraded air quality. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Jul 13 2023
MNZ093-132100-
Freeborn MN-
327 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of east central
Freeborn County through 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albert Lea, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hayward around 340 PM CDT.
Other locations in the path of this storm include London.
This includes the following highways...
Interstate 35 between mile markers 8 and 16.
Interstate 90 between mile markers 153 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4363 9348 4373 9345 4374 9305 4357 9305
4356 9306
TIME...MOT...LOC 2026Z 274DEG 30KT 4368 9337
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DyeSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Thu Jul 13 2023
MNZ092-093-132045-
Freeborn MN-Faribault MN-
330 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of eastern Faribault
and southwestern Freeborn Counties through 345 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 16 miles west of Albert Lea, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mansfield around 340 PM CDT.
Conger around 345 PM CDT.
This includes Interstate 90 between mile markers 140 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4361 9373 4367 9370 4364 9345 4351 9350
TIME...MOT...LOC 2030Z 280DEG 29KT 4362 9369
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DyeSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Thu Jul 13 2023
MNZ091-092-132130-
Martin MN-Faribault MN-
403 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern
Faribault and east central Martin Counties through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Blue Earth, or 12 miles east of Fairmont, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blue Earth around 410 PM CDT.
Elmore around 420 PM CDT.
This includes the following highways...
Interstate 90 between mile markers 111 and 115.
U.S. Highway 169 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4360 9435 4369 9426 4350 9372 4350 9419
TIME...MOT...LOC 2102Z 301DEG 32KT 4361 9422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DyeThe Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
22 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Received a delayed report of several minutes of 1 to 1.5 inch hail.
The hail size was based on a picture on social media.
There was a delayed report that a tarp was needed to cover a damaged roof on a local nursing home.
A CoCoRaHS measured golfball size hail.
Golfball size hail was reported 2 miles north of Dassel via social media.
Trees were reported down near Cokato.
A storm chaser reported a brief funnel cloud.
The wind gust was measured at the ASOS station KMSP Minneapolis-St. Paul Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126504, 1126505, 1126506, 1126507, 1126538, 1126511, 1126513, 1126512, 1126514, 1126515, 1126516, 1126517, 1126519, 1126520, 1126521, 1126522, 1126523, 1126526, 1126527, 1126528, 1126529, 1126530, 1126531, 1126532, 1126533, 1126534.